Kentucky, 2018

Damaging Wind in Kentucky, May 17, 2018

May 17, 2018 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms downed a couple of tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed north of a closed mid-level low over northern Mississippi and western Tennessee. During the warmest and most unstable time of day, one of the storms downed a couple of tree limbs. Surface-based capes peaked around 2,000 j/kg as the storms arrived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 17, 2:16 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 17, 2:16 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
316 PM CDT Thu May 17 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu May 17 2018

Surface based theta-e convergence from LAPS is still marginal over
parts of southern Illinois and west Kentucky this afternoon. That
combined with pesky cirrus cloud debris is inhibiting the
expansion of showers and thunderstorms beyond southeast Missouri
and the border counties between west Kentucky and West Tennessee.
May have to make some last minute change for coverage purposes.

The expenditure of CAPE within the embedded thunderstorm complexes
has been supportive of marginal updraft for small hail production
this afternoon. The weak shear within the storm environment have
allowed for nearly stationary motion vectors in southeast
Missouri. The precipitation efficiency within the warm cloud layer
have encouraged locally heavy rain as well. The slow advection of
dry air for overturning of lower-based higher theta-e air in
southeast Missouri may limit any wind gust potential. However,
drier air moving up through the Bootheel of southeast Missouri and
into parts of west Kentucky and southern Illinois may yield the
production of isolated strong wind gusts.

For the evening forecast package, the mention of small hail and
gusty winds will be reduced with the loss of peak surface heating
for the evening. Will keep a mention of locally heavy rain in
place early in the evening. The differential vorticity and lift
aloft with the congealing upper low will support an area wide
mention of showers and thunderstorms, with the highest PoPs over
west Kentucky and southern Illinois overnight. Somewhat hesitant
to keep a mention of heavy rain over a larger area in the gridded
forecast overnight, but will reference the potential in the
Hazardous Weather Outlook.

As the upper low works slowly east-northeast through Friday and
Friday night, the main lift and forcing will move east with it.
A very narrow shortwave ridge will suppress convection over the
area Saturday and Saturday night. Renewed convection is forecast
by the GFS to develop in a warm advection zone along the northeast
part of the WFO PAH forecast area (mainly over southwest Indiana).
At this time, have lower forecast confidence on the timing and
location of any precipitation Saturday night.

.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu May 17 2018

At the beginning of the period, unsettled southwest flow aloft will
be across the area, as a s/wv moves northeast across the Upper
Midwest and Great Lakes region. With time, the flow will veer more
westerly as a large mid tropospheric low deepens over the west US
and produces stronger ridging across the nation's mid section. At
the surface a boundary will settle into the area and weaken. It is
unclear if the front will have much of an effect. The flow will
remain unsettled, with on and off chances of showers and
thunderstorms continuing, along with above normal temperatures.

&&

.AVIATION...
Issued at 1227 PM CDT Thu May 17 2018

Timing of ceiling and visibility changes will be a significant
challenge with the 18z Thursday WFO PAH TAF issuance. Remnants of
cirrus shield overnight is inhibiting broad scale development of
lower level cumulus late this morning. This delay, combined with
the approach of the upper level low circulation, will impact any
lowering of ceilings across the WFO PAH TAF sites. The
introduction of IFR ceilings/MVFR visibilities at KCGI and KPAH
are highly dependent on the expected increase in thunderstorm
coverage between 18z-22z this afternoon. Until the coverage of
rain and thunderstorms becomes more widespread, there may a need
to amend the ceilings and visibilities upward, especially
overnight and into Friday morning. Not a really clear cut
situation with the movement of the upper low tonight across the
WFO PAH TAF locations.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...CN
AVIATION...Smith
Hazardous weather outlook, May 17, 2:27 AM CST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
327 AM CDT Thu May 17 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
327 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. Lightning
and locally heavy rain will be the primary hazards. An isolated
strong storm may also include gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is an almost daily chance of thunderstorms from Friday into
the weekend and early next week. Lightning and locally heavy rain
will continue to be the primary associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 17, 2:00 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             POPLAR BLUFF            36.76N 90.41W
05/17/2018  E0.50 INCH       BUTLER             MO   BROADCAST MEDIA

&&

DWS
Special weather statement, May 17, 2:20 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
320 PM CDT THU MAY 17 2018

MOZ114-172045-
New Madrid MO-
320 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEW MADRID COUNTY
UNTIL 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Portageville, moving west at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Portageville and Tallapoosa.

LAT...LON 3639 8982 3651 8986 3656 8969 3641 8963
      3640 8967 3640 8968 3642 8970 3643 8974
      3640 8974 3640 8975 3639 8975
TIME...MOT...LOC 2020Z 072DEG 9KT 3646 8975

08
Special weather statement, May 17, 2:52 PM CST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
352 PM CDT THU MAY 17 2018

MOZ108-109-172130-
Butler MO-Ripley MO-
352 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RIPLEY AND SOUTHWESTERN
BUTLER COUNTIES UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm over
Naylor, or 10 miles east of Doniphan. This storm was nearly
stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Naylor, Budapest, Milltown, Oxly and Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 9073 3681 9082 3681 9052 3669 9052
      3667 9059 3659 9059 3659 9058 3653 9057
      3650 9058
TIME...MOT...LOC 2051Z 077DEG 1KT 3661 9063

DRS
Local storm report, May 17, 4:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     FLOOD            CHARLESTON              36.92N 89.34W
05/17/2018                   MISSISSIPPI        MO   LAW ENFORCEMENT

            WIDESPREAD PONDING AND STANDING WATER ON ROADWAYS
            THROUGHOUT THE COUNTY. NO ROADS ARE BLOCKED AT THIS TIME.

&&

SMITTY
Local storm report, May 17, 4:27 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     FLOOD            NEW MADRID              36.59N 89.55W
05/17/2018                   NEW MADRID         MO   LAW ENFORCEMENT

            NUMEROUS STREETS IN THE COMMUNITY ARE BLOCKED OR CLOSED
            DUE TO STANDING WATER ISSUES.

&&

SMITTY
Special weather statement, May 17, 4:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
547 PM CDT THU MAY 17 2018

KYZ001>003-006-172330-
Carlisle KY-Graves KY-Fulton KY-Hickman KY-
547 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...HICKMAN...
SOUTHEASTERN CARLISLE AND GRAVES COUNTIES UNTIL 630 PM CDT...

At 546 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from 9 miles northeast of Mayfield to near
Sedalia to near Lynnville. Movement was west at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mayfield, Fulton, Clinton, Cayce, Fulgham, Wingo, Water Valley,
Dukedom and Fancy Farm.

LAT...LON 3656 8911 3684 8891 3688 8848 3686 8848
      3663 8862 3650 8853 3650 8907
TIME...MOT...LOC 2246Z 077DEG 25KT 3683 8852 3664 8867 3650 8857

DRS

The radar

The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 17, 5:15 PM CST
Where
Marshall County, Elva
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.930, -88.470

A couple of large tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749144.